Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 258, NWS Omaha, NE

July 28, 20114 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 28, 2011, 2:56 AM CDT for 4 counties in Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2011, 2:56 AM CDT (07:56 UTC)
Expired
Jul 28, 2011, 3:45 AM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3881 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
3.5
Supercell composite
24.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 28, 2:50 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT THU JUL 28 2011

.DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT.

NAM/GFS/ECM IN RELATIVELY DECENT AGREEMENT THIS MORNING WITH CANADIAN
SHORTWAVE TROF AND SFC REFLECTION DRAGGING A COLD FRONT INTO THE
CNTRL PLAINS TODAY. CURRENTLY...LEADING EDGE OF FRONT EXTENDED FROM
NERN IA TO WRN KS. MODELS ALL SHOWING BNDRY WILL CONTINUE PUSHING
SOUTH TODAY AND BE THE FOCUS FOR PCPN DEVELOPMENT. NEAR ZONAL FLOW
THOUGH ACROSS THE CONUS WILL ALLOW THE FRONT TO EVENTUALLY STALL OUT
LATE FRIDAY NIGHT ACROSS KS/MO/IL. SFC BNDRY THEN PROGGED TO LIFT
BACK NORTH AS A WARM FRONT SATURDAY WITH GOOD BNDRY LYR MOISTURE
RETURN TO THE PLAINS. GOING FCST REASONABLE WITH POPS DECREASING FROM
NORTH TO SOUTH DURING THE TIME PERIOD TODAY THRU FRIDAY NIGHT.

PLENTY OF ENVIRONMENTAL MOISTURE AVAILABLE FOR THE BNDRY TO TAP.
REGIONAL SOUNDINGS INDICATING HIGH MOISTURE CONTENT WITH PRECIP WATER
VALUES 150-200% OF NORM...AND AS OF NOW APPEARS THAT THE SRN CWA
WILL SEE HIGHEST PCPN ACCUMULATIONS OVER THE NEXT SEVERAL DAYS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SCATTERED THUNDERSTORMS WERE APPROACHING KOFK FROM THE NORTHWEST AND
KLNK FROM THE SOUTHWEST BEFORE 28/06Z ISSUANCE AND TEMPO GROUPS WERE
INCLUDED AT BOTH SITES.  HOWEVER...THERE WAS A CHANCE THAT ACTIVITY
WOULD HOLD OFF TO THE NORTH OF KOFK WITH FORMER CLUSTER AND
WEAKEN/DISSIPATE BEFORE REACHING KLNK WITH SECOND CLUSTER.  STRONG
WINDS COULD OCCUR WITH ANY TSTM ACTIVITY THIS MORNING...AND OUTFLOW
COULD REACH KOFK EVEN IF CONVECTION REMAINS TO THEIR NORTH.
OTHERWISE...SOME LIGHT FOG/LOW CLOUDS COULD DEVELOP IN WAKE OF
THUNDERSTORM ACTIVITY ALTHOUGH IT WILL PROBABLY BE PATCHY AND
VARIABLE AND PERSIST INTO MID MORNING.  ADDITIONAL THUNDERSTORM
DEVELOPMENT POSSIBLE LATER TODAY AND LATER TAF FORECASTS WILL ASSESS
PROBABILITY FOR INCLUSION.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 27, 4:34 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT WED JUL 27 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
434 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND
NORTH OF INTERSTATE 80...AND AGAIN THURSDAY AFTERNOON ACROSS THE AREA.
INITIAL THUNDERSTORMS THIS EVENING MAY FORM ALONG A WEAK BOUNDARY
RESIDING ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON. DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD
FRONT MOVES SOUTH INTO THE REGION. DAMAGING WIND...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE ALL POSSIBLE OVERNIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THURSDAY NIGHT THROUGH FRIDAY...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 80. A COLD FRONT IS EXPECTED TO STALL ACROSS
NORTHEAST KANSAS THROUGH NORTHERN MISSOURI...WITH ADDITIONAL
SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN MAY
ALSO OCCUR.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS AT LEAST.

A PERIOD OF HOT TEMPERATURES IS EXPECTED AGAIN FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND THURSDAY AFTERNOON.

FOBERT

In the hours before

Special weather statement, Jul 28, 2:28 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
228 AM CDT THU JUL 28 2011

NEZ050-065-280815-
BUTLER NE-SEWARD NE-
228 AM CDT THU JUL 28 2011

...SPECIAL WEATHER STATEMENT FOR SEWARD AND SOUTHERN BUTLER COUNTIES
UNTIL 315 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES
SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTICA...
  STAPLEHURST...
  SEWARD...
  ULYSSES...

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:21 AM CDTSevere Thunderstorm WarningOAXButler, Dodge, Douglas, Lancaster, Saunders39 min
Jul 28, 3:45 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders45 min
Jul 28, 3:59 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington46 min
Jul 28, 4:23 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby52 min
Jul 28, 5:12 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.